Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 2, NWS Flagstaff, AZ

July 12, 2013Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 12, 2013, 12:22 PM MST for Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2013, 12:22 PM MST (19:22 UTC)
Expired
Jul 12, 2013, 3:15 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 129 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.4 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2013-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2013-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
911 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

178 
WGUS55 KFGZ 121922
FFWFGZ
AZC025-122215-
/O.NEW.KFGZ.FF.W.0002.130712T1922Z-130712T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1222 PM MST FRI JUL 12 2013

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 315 PM MST

* AT 1218 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
WOOLSEY WASH...MINT WASH AND SKULL VALLEY WASH.

ADDITIONAL RAINFALL AMOUNTS OF .75 INCHES ARE POSSIBLE IN THE WARNED AREA.

THE HEAVY RAIN WILL LIKELY TRIGGER LIFE-THREATENING FLASH FLOODS...AS
WELL AS MUDSLIDES...ROCKSLIDES...AND DEBRIS FLOWS WITHIN AND
DOWNSTREAM OF THE DOCE FIRE BURN AREA. RESIDENCES NEAR WASHES AND
CREEKS IN THE AREA MAY BE AFFECTED BY HIGH WATER...ROCK MATERIAL...
AND DEBRIS. ROADWAYS WILL LIKELY BE INUNDATED OR WASHED OUT. IF YOU
CANNOT MOVE SAFELY OUT OF THE WAY OF FLASH FLOODING BEFORE IT
BEGINS...SHELTER IN PLACE IN A STURDY STRUCTURE.

AREAS IMPACTED BY THIS WARNING INCLUDE BUT ARE NOT LIMITED TO SUNDOWN
ACRES...AMERICAN RANCH...AND MINT CREEK RANCH IN THE WILLIAMSON
VALLEY AREA NEAR PRESCOTT...MAINLY NEAR AND WEST OF MINT WASH.

&&

LAT...LON 3462 11266 3469 11256 3465 11252 3459 11258
      3459 11263

$$

RR/TC
3 follow-up statements
671 
WGUS75 KFGZ 121943
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1243 PM MST FRI JUL 12 2013

AZC025-122215-
/O.CON.KFGZ.FF.W.0002.000000T0000Z-130712T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-
1243 PM MST FRI JUL 12 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM MST FOR
CENTRAL YAVAPAI COUNTY...

AT 1237 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED 
AREA. THERE MAY BE A BRIEF BREAK WITH ADDITIONAL STORMS MOVING OVER FIRE
BURN AREA IN THE NEXT 20 TO 30 MINUTES.

THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
WOOLSEY WASH...TONTO WASH...MINT WASH AND SKULL VALLEY WASH.

SO FAR...A GAUGE WITHIN THE BURN AREA HAS MEASURED 0.47 INCHES OF
RAINFALL. ADDITIONAL RAINFALL AMOUNTS OF 0.20 ARE POSSIBLE IN THE 
WARNED AREA.

THE HEAVY RAIN WILL LIKELY TRIGGER LIFE-THREATENING FLASH FLOODS...AS
WELL AS MUDSLIDES...ROCKSLIDES...AND DEBRIS FLOWS WITHIN AND
DOWNSTREAM OF THE DOCE FIRE BURN AREA. RESIDENCES NEAR WASHES AND
CREEKS IN THE AREA MAY BE AFFECTED BY HIGH WATER...ROCK MATERIAL...
AND DEBRIS. ROADWAYS WILL LIKELY BE INUNDATED OR WASHED OUT. IF YOU
CANNOT MOVE SAFELY OUT OF THE WAY OF FLASH FLOODING BEFORE IT
BEGINS...SHELTER IN PLACE IN A STURDY STRUCTURE.

AREAS IMPACTED BY THIS WARNING INCLUDE BUT ARE NOT LIMITED TO SUNDOWN
ACRES...AMERICAN RANCH...AND MINT CREEK RANCH IN THE WILLIAMSON
VALLEY AREA NEAR PRESCOTT...MAINLY NEAR AND WEST OF MINT WASH.

&&

LAT...LON 3462 11266 3469 11256 3465 11252 3459 11258
      3459 11263

$$
RR/TC
411 
WGUS75 KFGZ 122028
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
128 PM MST FRI JUL 12 2013

AZC025-122215-
/O.CON.KFGZ.FF.W.0002.000000T0000Z-130712T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-
128 PM MST FRI JUL 12 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM MST FOR
CENTRAL YAVAPAI COUNTY...

AT 115 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT HEAVY RAINFALL HAS DIMINISHED OVER THE WARNED AREA. STORMS 
FORMING TO THE SOUTH OF THE DOCE MAY CAUSE PERIODS OF HEAVY RAINFALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SO FAR...GAUGE AND RADAR DATA INDICATES THAT ABOUT 0.70 INCHES OF
RAIN HAS FALLEN OVER THE SOUTHERN PORTION OF THE DOCE AND ABOUT
0.40 INCHES OF RAIN HAS FALLEN OVER THE NORTHERN PORTION.

THE HEAVY RAIN WILL LIKELY TRIGGER LIFE-THREATENING FLASH FLOODS...AS
WELL AS MUDSLIDES...ROCKSLIDES...AND DEBRIS FLOWS WITHIN AND
DOWNSTREAM OF THE DOCE FIRE BURN AREA. RESIDENCES NEAR WASHES AND
CREEKS IN THE AREA MAY BE AFFECTED BY HIGH WATER...ROCK MATERIAL...
AND DEBRIS. ROADWAYS WILL LIKELY BE INUNDATED OR WASHED OUT. IF YOU
CANNOT MOVE SAFELY OUT OF THE WAY OF FLASH FLOODING BEFORE IT
BEGINS...SHELTER IN PLACE IN A STURDY STRUCTURE.

AREAS IMPACTED BY THIS WARNING INCLUDE BUT ARE NOT LIMITED TO SUNDOWN
ACRES...AMERICAN RANCH...AND MINT CREEK RANCH IN THE WILLIAMSON
VALLEY AREA NEAR PRESCOTT...MAINLY NEAR AND WEST OF MINT WASH.

&&

LAT...LON 3462 11266 3469 11256 3465 11252 3459 11258
      3459 11263

$$

RR/TC
153 
WGUS75 KFGZ 122208
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
308 PM MST FRI JUL 12 2013

AZC025-122216-
/O.EXP.KFGZ.FF.W.0002.000000T0000Z-130712T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-
308 PM MST FRI JUL 12 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 315 PM MST FOR CENTRAL
YAVAPAI COUNTY...

THE THREAT OF ADDITIONAL HEAVY RAIN OVER THE DOCE FIRE SCAR WEST OF 
PRESCOTT HAS ENDED. NO REPORTS OF FLOODING HAVE BEEN RECEIVED SO FAR.

LAT...LON 3462 11266 3469 11256 3465 11252 3459 11258
      3459 11263

$$

RR/TC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 9:40 AM MST, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 12, 9:40 AM MST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
940 AM MST FRI JUL 12 2013

.SYNOPSIS...A VERY MOIST AND UNSTABLE AIRMASS WILL BRING GOOD
CHANCES FOR SHOWERS AND THUNDERSTORMS TO THE REGION FOR SEVERAL
DAYS. SOME STORMS WILL PRODUCE HEAVY RAINFALL.

&&
.DISCUSSION...A VERY MOIST AIR MASS RESIDES OVER ARIZONA THIS
MORNING. PWAT NEAR 0.9 FROM THE FLAGSTAFF...NEAR 1.7 FOR BOTH
PHOENIX AND TUCSON THIS MORNING. THERE WAS SOME FOG OVER THE WESTERN
MOGOLLON RIM AND COCONINO PLATEAU THIS MORNING. THE FOG DISSIPATED
AND CONVECTION STARTED IN LESS THAN AN HOUR IN SOME PLACES. A
THUNDERSTORM HAS ALREADY DEVELOPED ALONG THE APACHE/NAVAJO COUNTY
LINE BETWEEN SNOWFLAKE AND CONCHO THIS MORNING. THE STEERING FLOW IS
GENERALLY SOUTH-SOUTHWEST AROUND 5 MPH OVER THE WHITES...AND UP TO
15 MPH FROM FLAGSTAFF NORTHWEST. IT LOOKS TO BE AN ACTIVE
THUNDERSTORM DAY ACROSS NORTHERN ARIZONA.

&&

.PREV DISCUSSION /355 AM MST/...THE AIRMASS OVER NORTHERN AZ REMAINS
LOADED WITH MONSOON MOISTURE EARLY THIS MORNING. SAT IMAGERY
INDICATES PRECIPITABLE WATER VALUES WELL OVER AN INCH ACROSS MOST OF
THE NORTHLAND AND MUCH LESS CLOUD COVER NOW VS 24 HOURS AGO. ANOTHER
LARGE THUNDERSTORM COMPLEX COVERS THE SOUTHEAST PORTION OF ARIZONA
NOW AND WILL SPREAD THICKER CLOUD COVER INTO THE SOUTH SIDE OF THE
MOGOLLON RIM LATER THIS MORNING. THIS AREA SHOULD HAVE A LATER START
TO CONVECTION THAN AREAS NORTH OF RIM. MADE A FEW TWEAKS TO TODAYS
POP FORECAST...ONE WAS TO INCREASE STORM CHANCES ACROSS WESTERN
COCONINO COUNTY THIS AFTERNOON. STORM MOTION TODAY GENERALLY SOUTH
TO NORTH. STRONGER STORMS ARE CAPABLE OF PRODUCING HEAVY RAINFALL
(E.G UP TO ONE INCH IN LESS THAN ONE HOUR) AND OR HAIL.

PROGS SHOW THE SOUTHERLY FLOW TO CONTINUE ACROSS NORTHERN AZ THROUGH
SUNDAY WITH ABOVE NORMAL MONSOON MOISTURE AMOUNTS REMAINING. MORNING
CLOUD COVER WILL REMAIN KEY TO DAYTIME STORM DEVELOPMENT AS THE
CLOUD COVER LIMITS SURFACE HEATING.

FROM MONDAY THROUGH THURSDAY...PROGS SHOW MOISTURE AND INSTABILITY
DOWN A POINTS ACROSS WESTERN AZ AS THE HIGH PRESSURE CELL SLIDES
WESTWARD. THE STORM STEERING FLOW BECOMES LIGHT NORTHERLY AND THUS
EXPECT BETTER STORM COVERAGE ACROSS GILA COUNTY NEXT WEEK.

&&

.AVIATION...FOR THE 18Z PACKAGE...SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP TODAY...SOME CONTAINING HEAVY RAIN WITH
BRIEF MVFR POSSIBLE. LOOKOUT FOR WIND GUSTS TO 45 MPH IN THE
VICINITY OF STORMS. AWAY FROM STORMS...MAINLY VFR CONDITIONS WITH
SCATTERED TO BROKEN SKY CONDITIONS. ACTIVITY EXPECTED TO DIMINISH
AFTER 03Z. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...ABUNDANT MONSOON MOISTURE WILL REMAIN OVER ARIZONA
INTO THE WEEKEND WITH SCATTERED THUNDERSTORMS AND SHOWERS EXPECTED
TODAY AND ON SATURDAY...MOST NUMEROUS DURING THE AFTERNOON. THERE
WILL BE A THREAT OF HEAVY RAIN WITH STORMS THAT DEVELOP...INCREASING
THE RISK FOR FLASH FLOODING OVER RECENT BURN AREAS.

SUNDAY THROUGH TUESDAY...A MOIST AIR MASS WILL REMAIN OVER ARIZONA
WITH A GOOD CHANCE OF THUNDERSTORMS EACH DAY.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........MAS/DL
AVIATION.......MCS
FIRE WEATHER...MCCOLLUM

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 3:39 PM MSTAreal Flood AdvisoryFGZCoconino, Gila, Yavapai3 hr

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.